Missouri, 2004

Flash Flood in Missouri, July 9, 2004

July 9, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 2:08 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 9, 2:08 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT FRI JUL 9 2004

.DISCUSSION...

STORM COMPLEX APPROACHING OUR AREA EARLY THIS MORNING SPLIT INTO TWO
SECTIONS...ONE WHICH PROPAGATED EASTWARD ACROSS IOWA AND ONE WHICH
WENT ALMOST DUE SOUTH ACROSS SOUTHEAST KANSAS. OUTFLOW FROM THE
SECOND SEGMENT MOVED EASTWARD INTO WESTERN MO AND GENERATED STRONG
STORMS WITH HEAVY RAINFALL OVER SOUTHWEST CORNER AND SOUTHEAST
KANSAS. RECEIVED A FEW REPORTS OF FLOODING OVER EXTREME SOUTHWEST MO
AROUND NEWTON/MCDONALD/BARRY COUNTIES. MOST OF THE SHOWERS OVER
SOUTHWEST SECTIONS HAVE WEAKENED AS AIRMASS HAS BEEN STABILIZED BY
EARLIER CONVECTION. OVER EASTERN SECTIONS OF THE FORECAST AREA RADAR
SHOWED ISOLATED TO SCATTERED STORMS FORMING IN MORE UNSTABLE AIRMASS.

MESOSCALE AND SYNOPTIC FEATURES REMAIN RATHER MESSY THIS AFTERNOON
WITH CONVECTIVE DEBRIS OVER THE REGION. MCV WHICH SHOWED UP QUITE
WELL ON IR AND VISIBLE SATELLITE THIS MORNING IS PRETTY HARD TO
DISCERN NOW. BEST GUESS USING AREA PROFILERS AND MOVEMENT OF ONGOING
PRECIP INDICATES THE MAIN MCV CENTER IS BETWEEN SPRINGFIELD AND
PARSONS KANSAS. WARM FRONT TO OUR NORTH IS A LITTLE EASIER TO PICK
OUT...EXTENDING FROM EAST CENTRAL NEBRASKA TO SOUTHEAST IOWA.

CURRENT INDICATIONS FROM SATELLITE AND MODEL DATA ARE THAT MCS
DEVELOPMENT WILL BE TOO FAR NORTH AND WEST TO AFFECT OUR AREA
TONIGHT. MAIN SHORTWAVE THAT COULD GET AN MCS GOING IS STILL OVER
EASTERN NEVADA THIS AFTERNOON...AND MAIN LOW LEVEL JET/MOIST AXIS
WILL SET UP OVER THE HIGH PLAINS. PLAN TO LEAVE POPS GOING AT LEAST
THROUGH MID EVENING FOR ONGOING SHOWERS/STORMS AND WILL LIKELY LEAVE
THE REST OF THE NIGHT DRY. WILL ALSO LET FLOOD WATCH EXPIRE AT 4 PM.

WILL GO AHEAD AND CARRY PRECIP CHANCES MAINLY IN THE LATE MORNING
AND AFTERNOON TO ACCOUNT FOR AFTERNOON HEATING AND ANY REMNANT
ACTIVITY THAT MAY DRIFT IN FROM MCS TO OUR NORTH/NORTHWEST.

MODEL TRENDS CONTINUE TO SHOW LESS CAPPING THAN PREVIOUS RUNS SO
EXPECT TO SEE DIURNALLY DRIVEN CONVECTION THROUGH THE REST OF THE
WEEKEND. THE INCREASED CLOUDS SHOULD HELP KEEP TEMPERATURES AND HEAT
INDICES FROM GETTING AS HIGH AS PREVIOUSLY THOUGHT...MAINLY UPPER
60S/LOWER 70S FOR MIN TEMPS...AND UPPER 80S TO 90 FOR MAX TEMPS.

IN THE EXTENDED WILL CONTINUE TO CARRY CHANCE POPS WEDNESDAY EVENING
INTO THURSDAY WITH A COLD FRONT POSSIBLY MOVING ACROSS THE AREA.

&&

.AVIATION...
WILL CONTINUE TEMPO THUNDER THROUGH THE AFTERNOON AS JLN AND SGF TAF
SITES FOLLOWING LATEST RADAR TRENDS...WITH PREDOMINANT VFR THROUGH
THE REST OF THE EVENING. WILL GO AHEAD AND ADD SOME LIGHT FOG FOR
LATE TONIGHT WITH RESIDUAL MOISTURE...LIGHT WINDS AND CLEARING
SKIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, Jul 9, 12:00 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 9 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND SOUTH OF A LINE FROM OSCEOLA TO HOUSTON
  THROUGH THE AFTERNOON.

  DISCUSSION:

  SLOW MOVING THUNDERSTORMS DEVELOPED EARLIER THIS MORNING ALONG AN
  OUTFLOW BOUNDARY WHICH MOVED FROM EASTERN KANSAS INTO SOUTHWEST
  MISSOURI. THESE STORMS HAVE ALREADY PRODUCED HEAVY RAINFALL
  WHICH HAS SATURATED THE GROUND...ESPECIALLY OVER SOUTHEAST KANSAS
  AND EXTREME WESTERN MISSOURI. ADDITIONAL HEAVY RAINFALL WILL
  BE POSSIBLE THROUGH THE AFTERNOON...LEADING TO ADDITIONAL
  LOCALIZED FLOODING.

  ADDITIONAL INFORMATION: ROAD CLOSERS HAVE ALREADY BEEN REPORTED IN
  NEWTON AND BARRY COUNTIES THIS AFTERNOON. DO NOT ATTEMPT TO CROSS
  FLOODED ROADWAYS IN VEHICLES. RAPIDLY FLOWING WATER CAN EASILY
  LIFT VEHICLES OFF THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN BOTH SATURDAY AND
  SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL
  BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
  HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE
  NATIONAL WEATHER SERVICE.

TERRY

In the hours before

Local storm report, Jul 9, 9:11 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            1 S WHITAKERVILLE       38.21N 93.37W
07/09/2004                   BENTON             MO   DEPT OF HIGHWAYS

            8 INCHES OF WATER OVER HWY 83.

GF
Local storm report, Jul 9, 9:53 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/09/2004                   NEWTON             MO   LAW ENFORCEMENT

            WATER RESCUE ON MCCORD ST. EAST OF NEOSHO BLVD.  FOUR
            ROADS CURRENTLY BEING CLOSED.

AL
Local storm report, Jul 9, 11:08 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1207 PM     FLASH FLOOD      1 W PURDY               36.82N 93.94W
07/09/2004                   BARRY              MO   LAW ENFORCEMENT

            B HIGHWAY IMPASSABLE DUE TO FLOODING.

AL
Local storm report, Jul 9, 1:48 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            1 S WHITAKERVILLE       38.21N 93.37W
07/09/2004                   BENTON             MO   DEPT OF HIGHWAYS

            8 INCHES OF WATER OVER HWY 83.

1040 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/09/2004                   NEWTON             MO   LAW ENFORCEMENT

            WATER RESCUE ON MCCORD ST. EAST OF NEOSHO BLVD.  FOUR
            ROADS CURRENTLY BEING CLOSED.

1207 PM     FLASH FLOOD      1 W PURDY               36.82N 93.94W
07/09/2004                   BARRY              MO   LAW ENFORCEMENT

            HIGHWAY B, WEST OF PURDY WAS IMPASSABLE AND CLOSED DUE
            TO FLOODING. REPORTED BY LAW ENFORCEMENT.

JLT

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
July 9, 3:10 PM CST to 4:00 PM CST
Where
Barry County, Mc Dowell
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

A section of Highway C was inundated with flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413703.